Q& A

Irish Independent - Health & Living - - ADVICE -

Ver­tigo causes a feel­ing of dizzi­ness or spin­ning even when one is sta­tion­ary. It may be ac­com­pa­nied by nau­sea or vom­it­ing. The in­ner ear con­tains a maze of loops and pouches called the semi-cir­cu­lar canals and otolithic or­gans. Com­bined this makes up the vestibu­lar sys­tem. The semi-cir­cu­lar canals con­tain fluid and are lo­cated at right an­gles to each other. When we change po­si­tion the move­ment of the fluid in these canals sends mes­sages to the brain, which, com­bined with in­put from the eyes, gives us our sense of po­si­tion and bal­ance.

Be­nign po­si­tional ver­tigo (BPV) causes sud­den brief episodes of dizzi­ness that char­ac­ter­is­ti­cally oc­cur with changes in po­si­tion of the head. It is most com­mon in those over 60, which makes it the most likely cause for your mother, but it can oc­cur in other age groups. There are small crys­tals that nor­mally lie in the otolithic or­gans. In BPV, some of these may be dis­lodged, mov­ing into the semi-cir­cu­lar canals. This al­ters the mes­sage to the brain, lead­ing to the symp­tom of dizzi­ness.

Med­i­ca­tion is usu­ally pre­scribed. An­other treat­ment in­volves a se­ries of head move­ments per­formed by a spe­cial­ist (this is called the Ep­ley ma­noeu­vre), which al­low the crys­tals to re­po­si­tion al­low­ing nerve mes­sages to fire cor­rectly again. Ex­er­cises are of­ten given to im­prove core sta­bil­ity. This is of­ten worth try­ing as it can re­ally help in some peo­ple.

You are cor­rect in say­ing that the med­i­ca­tion pre­scribed can make some peo­ple sleepy. This can be an in­tol­er­a­ble side ef­fect for some. The ma­jor com­pli­ca­tion of BPV is falls due to un­steadi­ness. Falls in the el­derly can have se­ri­ous con­se­quences such as bony breaks, so you are right to be con­cerned.

Vestibu­lar neu­ri­tis causes sud­den on­set of se­vere ver­tigo that can per­sists

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.